Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 280, NWS Key West, FL

November 5, 2021

NWS Key West, FL issued this special marine warning at Nov 5, 2021, 12:31 AM EDT. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 5, 2021, 12:31 AM EDT (04:31 UTC)
Expired
Nov 5, 2021, 1:30 AM EDT
In force
59 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 69 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 4.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2021-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2021-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

288 
WHUS52 KKEY 050431
SMWKEY
GMZ033>035-044-054-055-050530-
/O.NEW.KKEY.MA.W.0280.211105T0431Z-211105T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
1231 AM EDT Fri Nov 5 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Hawk Channel and Straits of Florida from west end of Seven Mile
  Bridge to 20 nm west of Dry Tortugas out 20 nm...
  Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
  out to 5 fathoms...
  Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel...
  Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
  beyond 5 fathoms...

* Until 130 AM EDT.

* At 1230 AM EDT, a strong thunderstorm was located near Twenty-Eight
  Foot Shoal Light, moving north at 15 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  Twenty-Eight Foot Shoal Light, New Ground Rocks Light and Halfmoon
  Shoal Light.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, frequent lightning, and blinding downpours. Stay low or go
below, and make sure all on board are wearing life jackets.

&&

LAT...LON 2437 8234 2440 8256 2488 8251 2483 8216
TIME...MOT...LOC 0430Z 197DEG 15KT 2449 8244 

HAIL...0.00IN
WIND...>34KTS

$$

JAM
1 follow-up statement
959 
FZUS72 KKEY 050454
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
1254 AM EDT Fri Nov 5 2021

GMZ033>035-044-054-055-050530-
/O.CON.KKEY.MA.W.0280.000000T0000Z-211105T0530Z/
1254 AM EDT Fri Nov 5 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 130 AM EDT...

For the following areas...
Hawk Channel and Straits of Florida from west end of Seven Mile
Bridge to 20 nm west of Dry Tortugas out 20 nm...
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal
out to 5 fathoms...
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel...
Gulf Waters from East Cape Sable to Chokoloskee 20 to 60 nm out and
beyond 5 fathoms...

At 1254 AM EDT, a strong thunderstorm was located near Halfmoon Shoal
Light, moving north at 15 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
         waves, frequent lightning, and heavy downpours.

Locations in the warning include...
Twenty-Eight Foot Shoal Light, New Ground Rocks Light and Halfmoon
Shoal Light.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for wind gusts in excess of 35 knots, steep and fast-building
seas, frequent lightning strikes, and blinding downpours. Stay low or
go below, and make sure all on board are wearing life jackets.

&&

LAT...LON 2437 8234 2440 8256 2488 8251 2483 8216
TIME...MOT...LOC 0454Z 197DEG 15KT 2459 8241 

HAIL...0.00IN
WIND...>34KTS

$$

JAM

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Nov 4, 10:29 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Nov 4, 10:29 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1029 PM EDT Thu Nov 4 2021

.DISCUSSION...
Currently - An upper trough, now aligned over the western Gulf of
Mexico, is sharpening as it continues to swing eastward.
Downstream of this trough is a west southwest to east northeast
jet that is supporting pressure falls in the central Gulf of
Mexico. This is all contributing to a broad zone of increasing
lift and moist confluent flow across our area. After paltry
showers affect the forecast area earlier this evening, clusters of
showers and thunderstorms have begun sprouting on our westernmost
zones.

Short Term Update - Overall, a few periods of well above normal
rain chances will begin tonight. The upper trough will push into
the central Gulf of Mexico overnight and the associated deepening
low will drive towards the northeastern to eastern Gulf of
Mexico. The Keys will remain within a broad zone of ascent with
continued moist confluent flow down low. Forecast soundings
suggest precipitable water will increase about a quarter of an
inch to around 2 inches, with gains occurring at most all levels.
Expect the shower and thunderstorm activity to gradually
proliferate and quite likely delivering rounds of heavy showers
and thunderstorms across the island chain. Surface through lower
level winds are expected to remain modest while steadily veering
southeasterly. The potential for severe thunderstorms is minimal
due to the rather weak wind fields and increasingly saturated
column. Temperatures should bottom out in the lower 70s with the
dew point much much below that, likely leading to a soggy morning
whether or not a location sees precipitation.

Looking a bit further out, the surface low will move across
Florida Friday night and early Saturday. Surface winds will
freshen out of the west to northwest. This will usher in the
first significant cool down of the season, particularly as winds
continue veering north over the ensuing days. The coolest
temperatures will be Sunday night through Tuesday night.

&&

.MARINE...
A developing low pressure system in the central Gulf of Mexico
will move towards the Florida coast overnight. This will result in
gentle to moderate easterly breezes shifting southeasterly. Expect
increasing shower and thunderstorm coverage through the night.

&&

.AVIATION...
Sub-VFR conditions may be possible at both the EYW and MTH terminals
during the next 24-hours as a cold front moves through our CWA later
tonight and tomorrow. Moreover, VCTS conditions are included in the
current terminal forecasts, however, the ending time will be
adjusted in future forecasts to be more precise. Otherwise, surface
winds will be out of the east-southeast between 5 to 10 knots.

Beyond the 24-hour period, in the wake of the frontal boundary,
winds will increase up to 18 knots, out of the north-northwest.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.

&&

Public/Marine/Fire...11
Aviation/Nowcasts....KR
Data Acquisition.....AP

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Nov 4, 4:32 AM EDT, 19 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
432 AM EDT Thu Nov 4 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-050845-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
432 AM EDT Thu Nov 4 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms are possible today, becoming scattered
tonight. The primary hazards associated with these thunderstorms
will be cloud to surface lightning strikes and wind gusts 30 to 40
knots.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered thunderstorms are possible Friday, becoming isolated
Friday night. The primary hazards associated with any thunderstorm
will be cloud to surface lightning strikes and wind gusts 30 to
40 knots.

Small Craft Advisories may be required for some or all of the
Florida Keys marine zones Saturday through Wednesday. The primary
marine hazards will be winds near 20 knots and seas exceeding six
feet, especially in portions of the Straits of Florida and
offshore Gulf of Mexico coastal waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 9:48 PM EDTSpecial Marine WarningKEY57 min
Nov 4, 10:39 PM EDTSpecial Marine WarningKEY3 min
Nov 4, 10:44 PM EDTSpecial Marine WarningKEY61 min
Nov 4, 11:31 PM EDTSpecial Marine WarningKEY59 min
Nov 4, 11:42 PM EDTSpecial Marine WarningKEY48 min
Nov 5, 1:28 AM EDTSpecial Marine WarningKEY62 min
Nov 5, 1:33 AM EDTSpecial Marine WarningKEY57 min
Nov 5, 2:37 AM EDTSpecial Marine WarningKEY32 min
Nov 5, 7:22 AM EDTSpecial Marine WarningKEY53 min
Nov 5, 7:50 AM EDTSpecial Marine WarningKEY55 min
Nov 5, 8:38 AM EDTSpecial Marine WarningKEY67 min
Nov 5, 8:57 AM EDTAreal Flood AdvisoryKEYMonroe65 min
Nov 5, 9:12 AM EDTSpecial Marine WarningKEY63 min
Nov 5, 9:31 AM EDTSpecial Marine WarningKEY59 min
Nov 5, 10:26 AM EDTSpecial Marine WarningKEY34 min
Nov 5, 11:53 AM EDTSpecial Marine WarningKEY39 min
Nov 5, 3:17 PM EDTSpecial Marine WarningKEY58 min
Nov 5, 4:22 PM EDTSmall Craft AdvisoryKEY37 hr
Nov 5, 4:52 PM EDTSpecial Marine WarningKEY53 min
Nov 5, 6:02 PM EDTSpecial Marine WarningKEY58 min
Nov 5, 6:38 PM EDTSpecial Marine WarningKEY67 min
Nov 5, 6:53 PM EDTSpecial Marine WarningKEY40 min
Nov 5, 7:48 PM EDTSpecial Marine WarningKEY57 min
Nov 5, 7:58 PM EDTSpecial Marine WarningKEY32 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.